Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 41, NWS Denver/Boulder, CO

November 1, 2022Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Nov 1, 2022, 1:42 PM MDT for Elbert County, Lincoln County, Colorado. It took effect at Nov 2, 2022, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 1, 2022, 1:42 PM MDT (19:42 UTC)
In effect from
Nov 2, 2022, 12:00 PM MDT
Expired
Nov 2, 2022, 6:00 PM MDT
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.7 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2680 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WWUS85 KBOU 011942
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
142 PM MDT Tue Nov 1 2022

COZ246-247-021100-
/O.NEW.KBOU.FW.W.0041.221102T1800Z-221103T0000Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
142 PM MDT Tue Nov 1 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR LINCOLN AND EASTERN ELBERT
COUNTIES, FIRE WEATHER ZONES 246 AND 247...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 6 PM MDT Wednesday.

* Affected Area...Fire Weather Zones 246 and 247.

* Timing...Wednesday from noon to 6 pm MDT. 

* Winds...Southwest 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Above normal temperatures, low relative humidity, 
  and breezy conditions could lead to rapid fire spread for 
  ready to burn fuels. Avoid any burning or outdoor activities 
  that may produce a spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
280 
WWUS85 KBOU 020808
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
208 AM MDT Wed Nov 2 2022

COZ246-247-022000-
/O.CON.KBOU.FW.W.0041.221102T1800Z-221103T0000Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
208 AM MDT Wed Nov 2 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR LINCOLN AND
EASTERN ELBERT COUNTIES, FIRE WEATHER ZONE 246 AND 247...

* Affected Area...Fire Weather Zones 246 and 247.

* Timing...Today from noon to 6 pm MDT.

* Winds...Southwest 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Above normal temperatures, low relative humidity, 
  and breezy conditions could lead to rapid fire spread for 
  ready to burn fuels. Avoid any burning or outdoor activities 
  that may produce a spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected to occur. A combination of strong winds...low 
relative humidity...and warm temperatures can contribute to 
extreme fire behavior.

&&

$$
743 
WWUS85 KBOU 022003
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
203 PM MDT Wed Nov 2 2022

COZ246-247-030000-
/O.CON.KBOU.FW.W.0041.000000T0000Z-221103T0000Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
203 PM MDT Wed Nov 2 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR LINCOLN AND EASTERN ELBERT
COUNTIES, FIRE WEATHER ZONE 246 AND 247...

* Affected Area...Fire Weather Zones 246 and 247.

* Timing...Today from noon to 6 pm MDT.

* Winds...Southwest 15 to 20 mph with gusts 25 to 30 mph.

* Relative Humidity...12 to 16 percent.

* Impacts...Above normal temperatures, low relative humidity, 
  and breezy conditions could lead to rapid fire spread for 
  ready to burn fuels. Avoid any burning or outdoor activities 
  that may produce a spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected to occur. A combination of strong winds...low
relative humidity...and warm temperatures can contribute to
extreme fire behavior.

&&

$$

Rodriguez
709 
WWUS85 KBOU 022355
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
555 PM MDT Wed Nov 2 2022

COZ246-247-030100-
/O.EXP.KBOU.FW.W.0041.000000T0000Z-221103T0000Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
555 PM MDT Wed Nov 2 2022

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FOR LINCOLN AND EASTERN ELBERT
COUNTIES, FIRE WEATHER ZONE 246 AND 247...

Winds will slowly decrease and humidity will show a gradual
improvement through the evening. Red Flag conditions will cease. 
It will still be windy at times on Monday, but a cold front will 
usher in cooler temperatures and higher humidity. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Nov 1, 11:43 AM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Nov 1, 11:43 AM MDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1143 AM MDT Tue Nov 1 2022

.UPDATE...
Issued at 1027 AM MDT Tue Nov 1 2022

Sunny skies and mild conditions will prevail today. Current
forecast on track with highs in the upper 60s to mid 70s across
northeast Colorado. No changes to the forecast planned.

&&

.SHORT TERM...(Today and tonight)
Issued at 423 AM MDT Tue Nov 1 2022

The trend of dry and warmer will continue today.  The ridge
axis will shift to the east of CO by late in the afternoon, with an
increasing southwesterly flow aloft developing over the forecast
area tonight.  Temperatures at 700 mb will increase from 3-5C Monday
afternoon to 5-7C this afternoon, which will translate to max
temperatures in the lower 70s across most of the northeast plains. A
lee side surface trough will strengthen a bit this afternoon. Gusty
south/southwest winds 10-25 mph will develop across the eastern
plains east of the trough this afternoon.  North of Denver a weaker
north/northwesterly winds will develop which may allow for slightly
cooler max temperatures in the upper 60s for areas north and
northwest of Denver. Overall mostly clear through this evening.
The fire weather conditions will be elevated to the east and
southeast of Denver where the best combination of low relative
humidity and gusty winds to 25 mph will be. Both are marginal, but
not critical. Therefore no fire weather highlights are expected.
Tonight, the NAM12 spatial cross-section shows a weak mountain
wave developing around 09z, with a maximum cross-mountain
component of 45 kts at 700 mb. This could result in gusty winds to
50 mph in the higher east facing slopes of western Larimer and
western Boulder counties. Some high level moisture around 500 mb
may be enough to produce sct-bkn standing wave clouds at that
time.

.LONG TERM...(Wednesday through Monday)
Issued at 423 AM MDT Tue Nov 1 2022

A band of clouds will move over the area on Wednesday, mainly in
the morning. Otherwise Wednesday will be similar to Tuesday with
breezy conditions in the mountains, and developing on the plains
again during the day.

There continue to be minor differences in the handling of the
low swinging across the southern Rockies Thursday/Friday. The
operational 12z Monday ECMWF was an outlier with a track across SE
Colorado into NW Kansas, the 00z run has returned to close to the
model consensus across northern New Mexico into the TX/OK
panhandles on Friday and there's getting to be a tighter spread
now in the timing and track. It's all a bit further north and a
little slower than what we saw last night, so there's higher
confidence in the need to keep some PoPs on the plains Friday and
possibly near the eastern border Friday night, along with a slower
development of the westerly winds behind the system which will
come Saturday. This also keeps cooler temperatures on Friday,
though not the extreme of a few runs that kept us in the 30s with
precipitation--it doesn't look like that will happen.

As for the QPF and rain/snow line, there are some minor
differences in how quickly the overrunning precipitation develops
on Thursday and drops southward in the afternoon and evening.
Northern border areas are in this most of the day, and the
Cheyenne Ridge area may have light snow with temps in the 30s all
day. The main difference is from Denver and along I-76 and whether
the precipitation will spread into those areas in the afternoon or
wait until evening. Our forecast is splitting the difference with
likely PoPs but mainly for the end of the afternoon, and it should
still be warm enough for this to be rain. A more aggressive
southward push could produce a changeover to snow during rush
hour, but ground temperatures and traffic should keep it warm
enough even in that case to prevent troubles below 7000 feet or
so. There could be rush hour issues in the higher foothills areas.
The speed of motion will also determine whether the Front Range
cities get a tenth or quarter inch or precipitation. We're
favoring the lower to mid part of that range, though areas further
north could do better. Again, the southward movement with more
precipitation would likely see quite a bit of it as rain on the
front end. If there's a surprise it might be Ft Collins cooling
quicker than expected with steady precip and an extra inch or two
of snow in the late afternoon/early evening, or perhaps areas
south of Denver changing over right away and then having light
snow all night. For now our middle-of-the-road forecast will have
an inch or so of snow in most places, mainly in the evening.

Behind the system, we go to westerly flow with drier/warmer air,
probably enough speed for some mountain wave amplification. We'll
have shortwaves every couple of days in this pattern to bring more
wind, clouds, and maybe some light mountain snow. Timing and
placement of the first of these is poor in the model ensembles,
but there's a threat of showers mainly near the northern border
sometime in the Saturday night through Monday time frame. It will
be warmer so this should be rain on the plains, but could be a
steady light snow for a while over the northern mountain ridges.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Nov 1 2022

VFR to prevail through Wednesday. Will see an increase in high
clouds for tonight and early Wednesday. Winds will mainly be out of
the south today and Wednesday. A Denver Cyclone forms this
afternoon, which leads to low confidence in wind direction
between 21Z and 03Z. Will have a period of north winds when the
cyclone develops late this afternoon/early evening. When/if winds
transition northerly around the cyclone, speeds should generally
be less than 10 knots.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Meier
SHORT TERM...Cooper
LONG TERM...Gimmestad
AVIATION...Meier
Hazardous weather outlook, Nov 1, 9:57 AM MDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
957 AM MDT Tue Nov 1 2022

COZ030>051-021600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
957 AM MDT Tue Nov 1 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Southerly winds gusting up to 25 mph will elevate fire weather
conditions across the eastern plains this afternoon. Otherwise,
no hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next storm system will bring snow to the mountains Thursday
and Thursday night. Light rain will develop over the Front Range
cities Thursday, spreading east across the plains and changing to
light snow during the evening. Most of the snow will end by Friday
morning, though there could still be some showers over the high
mountains and eastern plains. There may be a period of moderate to
heavy snow over the higher mountains Thursday afternoon and
evening. Any accumulation on the plains will be light.

Windy conditions are expected over the Front Range mountains and
foothills Saturday through Monday, and there is a chance of rain
and snow showers over the northern mountains and near the
northern Colorado border Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.